As our population grows, more and more people are becoming addicted to Afrin. What starts out as a couple of squirts of an over-the-counter decongestant during a head cold can lead to years (and sometimes a lifetime) of dependence. Common decongestant vasoconstrictors like Afrin, Dristan, and Vicks Sinex containing oxymetazoline are to blame. Most nasal decongestant sprays come without a prescription and provide temporary relief of nasal congestion caused by conditions such as hay fever, sinusitis, deviated septum, and the common cold. Afrin works by shrinking the blood vessels in the nasal area to reduce swelling and congestion. It’s not a prescription, so it must be safe, right? Sure. If you use it as directed. But using Afrin-like products past the 3- to 4-day mark create a condition of rebound congestion called rhinitis medicamentosa, which is a fancy way of saying, you got yourself hooked on Afrin.
Afrin creates vasoconstriction (shrinkage of the blood vessels) which, over time, depletes healthy nasal tissue of vital oxygen rich blood and nutrients. Your nose tries to compensate for this deficiency by enlarging veins and capillaries. Once the Afrin wears off, rebound congestion occurs. As we use more nasal spray, we develop a tolerance, requiring more and more spray to achieve the initial amount of relief. Rebound congestion leads to a vicious cycle of Afrin dependency. Sort of like a body builder beefing up on steroids, Afrin use over time works to enlarge tissue in the nose, creating a serious problem for users.
While Afrin is not considered a drug of abuse, chronic Afrin use can create both a physical and psychological addiction. Blogs and online support groups are filled with people looking for help. “I got myself back on Afrin May of last year and have been using it twice a day since….” “I’ve tried every prescription and herbal remedy known to man, but nothing works like Afrin….” “I’m desperate! Does anyone have experience with hypnosis curing decongestant addiction?” While Afrin addiction is not exactly a gate way drug to heroin, it can make you miserable both physically and mentally when you try to “hit it and quit it”.
Symptoms of Afrin addiction or rhinitis medicamentosa include rebound congestion, nasal drainage, and sneezing. Rebound congestion associated with rhinitis medicamentosa generally occurs after about 5-7 days of continuous use. Instead of your bottled friend helping you breath better, it begins to severely irritate the lining in the nose. Chronic Afrin use can also lead to structural changes in the nose, eventually leading to permanent turbinate hypertrophy.
Tips to trash the Afrin….and no, I won’t say the best way to get off it is to never start it…. (don’t you want to smack people like that?) As with any addiction, treatment for Afrin overuse involves one key process: withdrawal. But you have options (my dad always says “Options are the key to happiness!”.
Option 1: Cold Turkey. (I shiver just thinking about it). Benefits to cold turkey are that it’s fast and you’ve eliminated to cause of the problem. Downsides: IT’S COLD TURKEY! As soon as your last hit of Afrin wears off, you’ll be dealing with severe nasal congestion. And depending on the chronicity of use, you may be left with permanent structural issues.
Option 2: Weaning. Gradually cut down the amount you are using. Just like with any dependent medication, titration is key.
Option 3: Turbinate reduction: an easy procedure to reduce stuffy tissue in the nasal cavity.
Option 4: Even your options have options! Try a combination of the three. Many elect to have a small nasal procedure combined with quitting Afrin, or using short-term oral steroids and/or switching to non-addictive medications like nasal steroid sprays as well as safer herbal remedies like Xylitol sprays.
Be sure to discuss your treatment options as well as alternative medications with your primary care doc or ENT. Patient expectation is CRUCIAL. When using intranasal steroid and antihistamine sprays, a butter knife is not going to cut like a machete! But how do you eat an elephant?? One bite at a time!